Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 41, NWS Bismarck, ND

June 18, 2009Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2009, 3:41 PM CDT for Dickey County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 3:41 PM CDT (20:41 UTC)
Expired
Jun 18, 2009, 4:45 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 78 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:00 PM CDTTSTM WND GST 603 Sse Merricourt, NDESTIMATED 50-60 MPH WIND GUST WITH PEA SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 182041
SVRBIS
NDC021-182145-
/O.NEW.KBIS.SV.W.0041.090618T2041Z-090618T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 445 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM KULM TO 12 MILES SOUTHWEST OF
  MERRICOURT TO 6 MILES NORTH OF LONG LAKE...OR ALONG A LINE
  EXTENDING FROM 47 MILES SOUTH OF JAMESTOWN TO 56 MILES SOUTH OF
  JAMESTOWN TO 70 MILES SOUTH OF JAMESTOWN...AND MOVING EAST AT 30
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MERRICOURT AROUND 405 PM CDT.
  FORBES AROUND 415 PM CDT.
  MONANGO AROUND 420 PM CDT.
  FULLERTON AROUND 435 PM CDT.
  ELLENDALE AROUND 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4607 9900 4608 9902 4611 9902 4628 9900
      4629 9832 4593 9833 4593 9901
TIME...MOT...LOC 2040Z 261DEG 26KT 4627 9901 4613 9897
          4594 9916

$$

BIRK
1 follow-up statement
000 
WWUS53 KBIS 182109
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
409 PM CDT THU JUN 18 2009

NDC021-182145-
/O.CON.KBIS.SV.W.0041.000000T0000Z-090618T2145Z/
DICKEY ND-
409 PM CDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR DICKEY COUNTY...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF MERRICOURT
TO MONANGO TO FORBES...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  FULLERTON AROUND 430 PM CDT.
  ELLENDALE AROUND 435 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4607 9900 4608 9902 4611 9902 4628 9900
      4629 9832 4593 9833 4593 9901
TIME...MOT...LOC 2108Z 261DEG 26KT 4630 9865 4616 9862
          4597 9881

$$

BIRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:20 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 18, 3:20 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT THU JUN 18 2009

.SYNOPSIS...
ONGOING SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN UPPER TROUGH
AND COLD FRONT OVER THE REGION WILL MOVE EAST TONIGHT AS THE RIDGE
TO THE WEST DRIES US OUT FRIDAY AND SATURDAY BEFORE THE NEXT ROUND
OF SHOWERS AND THUNDERSTORMS OCCUR SATURDAY NIGHT THROUGH EARLY NEXT
WEEK AS SOUTHWESTERLY FLOW ALOFT RETURNS.

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...

SHOWERS AND THUNDERSTORMS ONCE AGAIN PLAGUING THE SOUTH CENRAL PART
OF THE STATE WITH HEAVY RAIN AMOUNTS. MORE SHOWERS AND THUNDERSTORMS
DEVELOPING WEST OF A DICKINSON TO MINOT LINE AHEAD OF A COLD FRONT
COULD BECOME LOCALLY SEVERE WITH HIGH WINDS AND HAIL BEING THE MAIN
THREAT ALONG WITH THE HEAVY RAIN AMOUNTS. SPC HAS THE EASTERN TWO
THIRDS OF THE STATE UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS.
RAIN SHOULD END BY MIDNIGHT IN THE WEST AND BY SUNRISE IN THE EAST.
UPPER RIDGE TO OUR WEST BUILDS IN FRIDAY WITH CLEARING SKIES DURING
THE DAY AND MILD TEMPERATURES THROUGH SATURDAY.

THE NEXT TROUGH COMING IN FROM THE PACIFIC NORTHWEST WILL PRODUCE A
SOUTHERWESTERLY FLOW ALOFT AND BRING A RETURN CHANCE OF SHOWERS
AND THUNDERSTORMS BEGINNING LATE SATURDAY NIGHT IN THE WEST AND OVER
THE ENTIRE STATE ON SUNDAY.

&&

.LONG TERM...MONDAY THROUGH WEDNESDAY NIGHT...
UNSETTLED PATTERN WILL CONTINUE THROUGH EXTENDED PERIODS WITH SLIGHT
TO CHANCE POPS. MAXIMUM AND MINIMUM TEMPERATURES WILL REMAIN
SEASONABLE.

&&

.AVIATION...
SCATTERED CONVECTION IN ALL TAF SITES WILL BE BIGGEST CONCERN. THE
CONVECTION WILL END FROM WEST TO EAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HW/KK/HW
Hazardous weather outlook, Jun 18, 5:11 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT THU JUN 18 2009

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-191015-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
511 AM CDT THU JUN 18 2009 /411 AM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY
CONTAIN HEAVY RAIN. SOME STORMS COULD BECOME SEVERE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK
FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF
THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NDZ001-002-009-010-017-191015-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
511 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ON FRIDAY. AFTER A BREAK
FROM ACTIVITY FRIDAY NIGHT AND SATURDAY...THE CHANCE OF
THUNDERSTORMS IS FROM SATURDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Jun 18, 1:16 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     NE EDGELEY              46.36N 98.71W
06/18/2009  E50 MPH          LAMOURE            ND   TRAINED SPOTTER

            45-50 MPH ESTIMATED WIND GUST. SMALL BRANCHES DOWN. PEA
            SIZED HAIL. 0.31 INCHES OF RAIN IN 10 MINUTES.

&&

MAH
Local storm report, Jun 18, 2:53 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             4 WSW COULEE            48.51N 102.09W
06/18/2009  E0.75 INCH       MOUNTRAIL          ND   TRAINED SPOTTER

            HAIL ENDED AT 2 PM CDT. 1.25 INCHES OF RAIN.

&&

MAH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:13 PM CDTAreal Flood AdvisoryBISDunn3 hr
Jun 18, 12:04 PM CDTAreal Flood AdvisoryBISGrant, Morton, Sioux6 hr
Jun 18, 12:48 PM CDTSevere Thunderstorm WarningBISGrant, Sioux57 min
Jun 18, 1:12 PM CDTSevere Thunderstorm WarningBISLaMoure51 min
Jun 18, 2:25 PM CDTSevere Thunderstorm WarningBISRenville, Ward35 min
Jun 18, 2:59 PM CDTSevere Thunderstorm WarningBISMcIntosh61 min
Jun 18, 3:09 PM CDTTornado WarningBISMcIntosh36 min
Jun 18, 3:58 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan62 min
Jun 18, 4:17 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure58 min
Jun 18, 4:48 PM CDTSevere Thunderstorm WarningBISBottineau42 min
Jun 18, 4:58 PM CDTSevere Thunderstorm WarningBISWard62 min
Jun 18, 5:56 PM CDTSevere Thunderstorm WarningBISRolette49 min
Jun 18, 6:45 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.